SSRI withdrawal

Discussion in 'General Parenting' started by Josie, Sep 21, 2007.

  1. Josie

    Josie Active Member

    easy child was taking different SSRI's over the summer to try to get her Obsessive Compulsive Disorder (OCD) under control. She took Zoloft for a few weeks until she lost weight from it. Then she took fluvoxamine for probably 6 weeks until she was hyper and impulsive. Then she tried Paxil for 5 days and was starting to get hyper and angry. In between these trials, she tapered off and started the next one pretty quickly so for the whole summer, she was mostly taking something. At the same time, she was taking Amitriptyline off and on depending on what SSRI she was taking.

    The latest thinking is she will be on Anafranil but we are waiting to get an EEG on Tuesday and then, if it is OK, an EKG before starting it. She has started taking 1/2 of her usual dose of Amitriptyline to help her get through this time.

    Now, she is complaining that she is sad. She seems better now that she has started the amitriptyline again but she still complains about it and cries most nights before bed.

    So my question is, does anyone think this is due to SSRI withdrawal? The crying started about one week after the last dose of Paxil. Her psychiatrist says he doesn't think so because the withdrawal is specific to the medicine and she wasn't on any of them long enough. It seems to me, she was on something all summer that was adjusting her serotonin level and now she isn't. He thinks she has depression now, too.

    I'm not sure it matters as far as treatment, because none of the SSRI's were good for her anyway. I just hate to think of her having something else in addition to the Obsessive Compulsive Disorder (OCD).

    Any thoughts?
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I see nobody answered so I'll try.
    I suspect nobody answered because we really don't know. When I went off ADs and had withdrawals they always went away when a new AD was added. However, your child was on an SSRI and isn't now, so there IS that chance of SSRI withdrawal. And I don't care WHAT the doctor said--they tend to minimize SSRI withdrawal, even though it obviously exists. (((Hugs)))
  3. susiestar

    susiestar Roll With It

    I just saw this. I would think SSRI withdrawal was a possibility. I have never met a doctor who really thought SSRI withdrawal existed. I have had severe withdrawal problems from effexor, and from another one, can't remember the name.

    I hope she gets better soon. I do know that prozac (fluoxetine) stays in your body longer, so it takes longer for withdrawal to show up. In addition, a single dose of prozac is often used to combat SSRI withdrawal. Seems that it stays in the body and can counteract the worst of hte withdrawal from other SSRI's. I know it helped me a lot with the effexor withdrawal.

    Hugs to both of you,

  4. Josie

    Josie Active Member

    Thanks. I know no one really knows, including the doctor, probably. I just wondered if I was being unrealistic about it being possible.

    I'm hoping she'll get on the Anafranil and feel better since it has a big effect on serotonin also.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    No, you aren't. And it's Paxil that's the hardest to withdraw from with Effexor second. I always felt better once I was put on another AD. The way I am--there's no choice. I have to be on an AD or I get suicidal.
  6. Josie

    Josie Active Member

    Right now, I feel there is no choice for her, either. She has to get her Obsessive Compulsive Disorder (OCD) under control. It is pretty severe at times, although she is able to function at school pretty well. She has been unable to do the CBT so we have to reduce her anxiety.
  7. mrscatinthehat

    mrscatinthehat Seussical

    I was on Paxil. When I went off of it I swear it took forever to not have some of the side effects. I had been on it a long time though. I don 't know how long it takes after a short time. It did take a while before it was out of my system. I had ativan to ease off the anxiety.

    Good luck.

  8. susiestar

    susiestar Roll With It

    Is it at all possible for her doctor to give her a single dose of prozac to take every week? NOT the weekly prozac for treatment, but usually a 20mg dose once a week is enough to relieve much of the SSRI withdrawal. It took me about an hour and several articles that were in respectable journals to convince my doctor to let me do this, but it really helped me. And it kept us from having to hospitalize difficult child for the months it took to come off of effexor.

    I iwsh I knew where I put the articles when I moved. I don't even have the same computer, so I can't look them up there.

    I think my doctor gave in because she didn't think it would make a difference. She did see me weekly for about 3 weeks and the difference really made her think. In my recent visit she mentioned that she used the prozac on her own child when taking him off of an SSRI medication.

    I hope you can get through this soon. It really stinks that so many docs refuse to believe in SSRI withdrawal.


  9. Josie

    Josie Active Member

    I'm a little hesitant to give her Prozac even if the doctor would do it. When she took Prozac a few years ago, it made her hyper and unable to sleep. If she can't get on the Anafranil (a tricyclic a/d) and she continues to feel sad, I might ask him. On the other hand, if one dose is all it takes, it might not interfere with her sleep or make her hyper. I will look for some articles.